West Virginia, 2010

Flash Flooding in West Virginia, June 12 to 13, 2010

June 12 to 13, 2010 · NWS RNK · 2 events in 1 county or zone

Several thunderstorm complexes moved across southeast West Virginia during the 12th into early on the 13th. Each storm moistened the ground leading to a few flash flood reports by evening into early on the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Several thunderstorm complexes moved across southeast West Virginia during the 12th into early on the 13th. Each storm moistened the ground leading to a few flash flood reports by evening into early on the 13th. Total rainfall amounts across the area ranged from one to three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 8:31 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 12, 8:31 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EDT SAT JUN 12 2010

.SYNOPSIS...
A VERY WARM AND MOIST ATMOSPHERE WILL PERSIST OVER THE MID
APPALACHIAN AND MID ATLANTIC REGION FOR THE NEXT COUPLE OF
DAYS...MAINTAINING THE THREAT FOR SHOWERS AND THUNDERSTORMS.
A WEAK COOL FRONT WILL MOVE SOUTHEAST THROUGH THE AREA ON TUESDAY
BEFORE STALLING JUST TO THE SOUTH OF THE AREA ON WEDNESDAY. THIS
FRONT WILL BRING SLIGHTLY COOLER TEMPERATURES BACK INTO THE AREA
BY MID WEEK...BUT ITS PROXIMITY WILL ALSO MAINTAIN A CONTINUED
THREAT OF DAILY SHOWERS OR THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SUNDAY/...
OLD UPPER VORTEX CONTINUES TO CROSS THRU THE NORTHERN HALF OF THE
AREA THIS EVENING WITH BANDS OF HEAVIER SHRA/TSRA SPIRALING IN
UNDER THE FEATURE ACROSS THE WESTERN ZONES. LATEST RADAR TRENDS
FINALLY SHOW THE AXIS OF TRAINING ONGOING ACROSS TAZEWELL CTY AND
THE MOUNTAIN EMPIRE STARTING TO BREAK DOWN SOMEWHAT WITH UPSTREAM
TSRA BECOMING MORE ISOLATED ATTM. HOWEVER DESPITE LOSS OF HEATING
WILL LIKELY SEE A FEW MORE HOURS OF HEAVIER RAINFALL OVER THE FAR
SW WHERE FEEDING ALONG THE INSTABILITY GRADIENT TO THE WEST AND
VERY DEEP PWATS PER 2.03 INCHES OFF THE RNK 00Z/8PM SOUNDING. ONCE
THE UPPER VORT EXITS EXPECT A BRIEF BREAK AFTER MIDNIGHT BEFORE
POSSIBLY SEEING FADING SHRA/TSRA ASSOCIATED WITH THE NEXT UPSTREAM
IMPULSE/MCS DROPPING SE TOWARD THE NW ZONES BY MORNING. THEREFORE
PLAN TO KEEP CAT/LIKELY POPS GOING ACROSS THE SW FOR A WHILE
LONGER THEN CUTTING BACK TO CHANCE OR SLIGHT POPS ALL AREAS AFTER
MIDNIGHT BEFORE BOOSTING AGAIN ACROSS THE NW HALF TOWARD MORNING.
SOME PATCHY FOG LIKELY OVERNIGHT BUT THINK ENOUGH CLOUDS AROUND TO
LIMIT WIDESPREAD DENSE COVERAGE SO ONLY INCLUDING MENTION IN
SPOTS. UPPED LOW TEMPS A DEGREE OR TWO IN SPOTS GIVEN SATURATION
AND HIGH DEWPOINTS AS EXPECT SOME LOCATIONS WONT GO BELOW 70
OVERNIGHT. PREVIOUS DISCUSSIONS BELOW...

SENDING A QUICK UPDATE TO LOWER POPS ACROSS THE EAST THIS EVENING
AND OVER THE NW LATER ON AS THE WAVE EXITS. WILL CONTINUE CAT POPS
OVER THE FAR WEST/SW WHERE PERSISTENT SHRA LOOKS TO KEEP GOING A
FEW MORE HOURS. REMAINDER UNCHANGED FOR NOW.

KFCX 88D SHOWED THE LINE OF THUNDERSTORMS MOVING EAST ACROSS EASTERN
PORTION OF CWA THIS AFTERNOON. ADDITIONAL SHOWERS AND SOME EMBEDDED
THUNDERSTORMS ARE TAILING THE MAIN LINE OF CONVECTION.  WRFARW-RNK
AND RUC HAVE MAIN BAND OF CONVECTION MOVING TO THE COAST THIS
EVENING WITH ADDITIONAL SCT STORMS IN ITS WAKE. LIKE THE WAY THE NAM
BRINGS THE SCT STORMS TO THE EAST BEST AND THEN TAPPER OFF AFTER
06Z/2AM TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS CONTINUES INTO TONIGHT AS SHORTWAVE
MOVES ACROSS THE REGION. ANY TRAINING OF ECHOES WITH HEAVY RAINS
(PWATS AROUND 1.5 INCH) MAY RESULT IN SOME LOCAL FLOODING PROBLEMS.
AT THIS TIME...DO NOT EXPECT WIDESPREAD FLOODING WITH STORMS MOVING
FAIRLY WELL TO THE EAST THIS AFTERNOON. WENT WITH WARMER ADJMET LOW
TEMPERATURES WITH LOWS FROM THE MID 60S TO AROUND 70.

WEAK SHORTWAVES WILL BE PASSING THROUGH A NEARLY ZONAL UPPER FLOW
SUNDAY. THE COMBINATION OF RICH LOW LEVEL MOISTURE...SFC TROF AND
LEFTOVER BOUNDARIES WILL RESULT IN SCT SHOWERS AND THUNDERSTORMS
SUNDAY. THE BEST CHANCE OF CONVECTION WILL BE IN THE AFTERNOON AND
EVENING AND IS EXPECTED TO BE CONCENTRATED ALONG THE BLUE RIDGE
MOUNTAINS AND WEST. SUNDAY WILL BE HOT AND HUMID WITH MAX
TEMPERATURES CLOSE TO ADJMETBC RISING INTO THE MID 80S IN THE WEST
TO LOW TO MID 90S IN THE EAST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
ACTIVE WEATHER WILL CONTINUE THROUGH TUESDAY AS DEEP UPPER TROF
OVER THE WESTERN PORTION OF THE NATION GRADUALLY FILLS...AND AS
UPPER RIDGE OVER THE SOUTHEAST STATES GRADUALLY WEAKENS. SERIES OF
SHORT WAVE TROFS ROTATING AROUND BASE OF UPPER TROF...AND THEN UP
AND OVER CREST OF UPPER RIDGE...WILL MAINTAIN A DAILY THREAT OF
PRECIPITATION INTO TUESDAY UNTIL REMNANTS OF UPPER SYSTEM GET
CAUGHT IN NORTHERN STREAM AND PUSH EAST INTO THE GREAT
LAKES...ALLOWING BAROCLINIC ZONE AND COOL FRONT TO PUSH SOUTH
THROUGH THE BLACKSBURG AREA ON TUESDAY.

UNTIL THEN...AREA WILL REMAIN IN BAROTROPIC ENVIRONMENT WITH
RELATIVELY WEAK LAPSE RATES...BUT WITH VERY HIGH PRECIPITABLE
WATER AND SLOWLY INCREASING LOW LEVEL WESTERLY SHEAR.
PRECIPITATION LOADING WILL CONTINUE TO SUPPORT MAINLY DIURNALLY
DRIVEN THREAT FOR SEVERE WEATHER...AND POSSIBLY EVEN SOME
LOCALIZED FLASH FLOODING...BUT CORFEDI VECTORS THROUGH THE PERIOD
GRADUALLY INCREASE SUCH THAT STORMS SHOULD MAINTAIN EASTWARD
PROPAGATION AND REMAIN OUTFLOW DRIVEN...THEREBY MINIMIZING ANY
LARGER SCALE FLOOD THREAT DESPITE VERY HIGH PWATS.

DEEP LOWER TROPOSPHERIC MOISTURE...MOIST GROUND...AND HIGH DEW
POINTS SHOULD ASSURE LIMITED DIURNAL TEMPERATURE CURVE THROUGH
TUESDAY...WITH HIGHS MAINLY IN THE 90S EAST OF THE BLUE
RIDGE..WITH UPPER 70S AND MID 80S IN THE MOUNTAINS. OVERNIGHT LOWS
WILL GENERALLY BE IN THE 60S ACROSS THE ENTIRE AREA...WITH
EXCEPTION OF URBAN AREAS...WHERE OVERNIGHT LOWS MAY NOT FALL MUCH
BELOW 70F. ARRIVAL OF COOLER AND SLIGHTLY DRIER AIR LATER TUESDAY
INTO TUESDAY NIGHT SHOULD HOLD TEMPERATURES IN THE 80S BY DAY IN
MOST AREAS...WITH READINGS FALLING INTO THE 50S ACROSS THE HIGHER
TERRAIN AND MOUNTAIN VALLEYS...WITH 60S EAST ON TUESDAY NIGHT.

MOS GUIDANCE QUITE SIMILAR AND GENERALLLY FOLLOWED WITH EXCEPTION
OF NORMAL TWEAKS MADE TO REFLECT LOCAL CLIMATOLOGY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
POST FRONTAL SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE
BLACKSBURG FORECAST AREA DURING THE MID AND LATE WEEK PERIOD...BUT
SOME QUESTION STILL REMAINS ON JUST HOW FAR SOUTH THE FRONT WILL
BE ABLE TO PUSH BEFORE STALLING AND THEN RETURNING NORTHEAST AS A
WARM FRONT. BOUNDARY MAY BE CLOSE ENOUGH TO MAINTAIN MAINLY
DIURNALLY-DRIVEN THREAT OF SHOWERS AND THUNDERSTORM...WITH THREAT
LIKELY TO INCREASE AS THE WEEK PROGRESSES AS NEXT UPSTREAM TROF
OVER THE NORTHWESTERN PORTION OF THE NATION CAUSES DOWNSTREAM UPPER
RIDGE TO BUILD BACK OVER THE GULF COAST INTO THE SOUTHEASTERN
STATES...RESULTING IN BACKING FLOW ALOFT AND RETURN TO WARM MOIST
ADVECTION PATTERN.

HPC GUIDANCE GENERALLY FOLLOWED THROUGH THE LONG TERM PERIOD...WHICH
MAINTAINS TEMPERATURES CLOSE TO SEASONAL NORMALS ALONG WITH LOW
THREAT OF DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
BANDS OF CONVECTION CONTINUE ACROSS THE WEST THIS EVENING UNDER
EXITING UPPER VORT THAT SHOULD MOVE EAST OF THE REGION OVERNIGHT.
GIVEN DEEP WESTERLY FLOW IN THE WAKE OF THE EARLIER LINE OF
TSRA...EXPECT MOST OF THE LOWER CIGS AND VSBYS WITH THE RAINFALL
TO STAY ACROSS SE WVA OVER THE NEXT COUPLE OF HOURS BEFORE THE
PRECIP FADES. HOWEVER GIVEN RATHER LIGHT NATURE TO THE RAIN LIKELY
WILL ONLY SEE MVFR CONDITIONS...MAINLY IN POCKETS OF HEAVIER SHRA
THRU ABOUT 10 OR 11 PM AT THIS POINT. SOME OF THE SHOWERS MAY
BLEED SE INTO THE ROANOKE AREA BUT LIGHT ENOUGH FOR MAINLY VFR IN
LIGHT SHOWERS AND AC CIGS. SPRINKLES OR LIGHT SHOWERS ALSO
POSSIBLE ACROSS THE EAST BUT MAINLY KLYH BEFORE THE ACTIVITIY
DIMINISHES. ONCE THE RAIN ENDS...LIKELY LOOKING AT OVERALL MVFR
LATER ON IN PATCHY FOG ESPCLY WHERE RAIN OCCURRED AND PERHAPS A
PERIOD OF IFR IN THE VALLEYS SUCH AS KLWB AND KLYH TOWARD
DAYBREAK.

THE UNSETTLED WEATHER CONTINUES SUNDAY INTO MONDAY WITH LOTS OF
MOISTURE AROUND. CONVECTION ON SUNDAY MAY BE HINDERED BY WESTERLY
FLOW IN THE WAKE OF THE PASSING EARLIER IMPULSE BUT ENOUGH
CONVERGENCE ON THE WESTERN SLOPES FOR LATE DAY STORMS BUT LESS
ACROSS THE EAST UNLESS A MORE WELL DEFINED INDUCED VORT MOVES
ACROSS. LATEST BUFKIT AND SHORT RANGE MODELS ALSO SHOW SOME DRYING
ALOFT DURING THE AFTERNOON SO THINKING LESS COVERAGE AND MAINLY IN
SE WVA TOWARD THE END OF THE TAF PERIOD. THUS INCLUDED A VCTS
MENTION AT KBLF/KLWB AND CB AT KROA WHILE LEAVING OUT ACROSS THE
EAST.

LOOKS LIKE BEST DAILY COVERAGE INTO EARLY NEXT WEEK WILL BE ACROSS
SE WVA WHERE LIFT WILL BE AIDED BY WESTERLY CONVERGENCE AND
PERHAPS ANOTHER WEAK TROF/FRONT APPROACHING FROM THE WEST ON
MONDAY. THIS BOUNDARY LOOKS TO LINGER AROUND THRU MIDWEEK WITH
ADDITIONAL PERIODS OF LATE DAY MVFR POSSIBLE IN SHRA/TSRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JH/KK
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JH/KK
Hazardous weather outlook, Jun 12, 11:46 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 PM EDT SAT JUN 12 2010

VAZ007-009>011-018>020-023-024-WVZ042>045-131700-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1246 PM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME STORMS MAY HAVE VERY HEAVY RAIN...HAIL AND GUSTY WINDS. ANY TRAINING
OF THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ012>017-022-032>035-043>047-058-059-131700-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1246 PM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAIN...HAIL AND
DAMAGING WINDS. ANY TRAINING OF THUNDERSTORMS WITH HEAVY RAIN OVER
THE SAME LOCATIONS COULD LEAD TO LOCAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 12, 9:08 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     SAXE                    36.93N 78.67W
06/12/2010                   CHARLOTTE          VA   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS ROAD AND POWERLINE IN SAXE.

&&
Local storm report, Jun 12, 9:18 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TSTM WND DMG     RURAL RETREAT           36.90N 81.27W
06/12/2010                   WYTHE              VA   LAW ENFORCEMENT

            LARGE TREES DOWN IN TOWN

1209 PM     TSTM WND DMG     ELKIN                   36.26N 80.85W
06/12/2010                   SURRY              NC   PUBLIC

            2 FT DIA TREE DOWN ON US 21 BYP JUST NORTH OF ELKIN.

1228 PM     TSTM WND DMG     6 SSW CHRISTIANSBURG    37.06N 80.44W
06/12/2010                   MONTGOMERY         VA   NWS EMPLOYEE

            TREE DOWN ON ROUTE 8 APPROXIMATELY 1 MILE SOUTH OF RINER.

1230 PM     TSTM WND DMG     2 E CHILDRESS           37.07N 80.48W
06/12/2010                   MONTGOMERY         VA   NWS EMPLOYEE

            TREES DOWN AT 3538 CHILDRESS ROAD NEAR THRUSH ROAD.
            REPORTED BY BR.

1242 PM     TSTM WND DMG     2 SE BLACKSBURG         37.21N 80.38W
06/12/2010                   MONTGOMERY         VA   NWS EMPLOYEE

            LARGE TREE LIMBS DOWN AT 921 NELLIES CAVE ROAD. REPORTED
            BY BR.

1245 PM     TSTM WND DMG     1 N DOBSON              36.41N 80.72W
06/12/2010                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN ON HWY 601.

0103 PM     TSTM WND DMG     DOBSON                  36.39N 80.72W
06/12/2010                   SURRY              NC   LAW ENFORCEMENT

            MANY TREES DOWN AT 3252 ZEPHYR ROAD.

0105 PM     TSTM WND DMG     1 NNW ENDICOTT          36.90N 80.16W
06/12/2010                   FRANKLIN           VA   LAW ENFORCEMENT

            LARGE TREE DOWN AT 947 RUNNETT BAG ROAD

0124 PM     TSTM WND DMG     JONESVILLE              36.23N 80.84W
06/12/2010                   YADKIN             NC   LAW ENFORCEMENT

            LARGE TREE DOWN IN JONESVILLE.

0125 PM     TSTM WND DMG     3 ESE VINTON            37.26N 79.84W
06/12/2010                   BEDFORD            VA   AMATEUR RADIO

            MEASURED 63 MPH THUNDERSTORM WIND GUSTS DOWNED SMALL
            LIMBS AND SMALL TREES.

0128 PM     TSTM WND DMG     4 SE BOONES MILL        37.08N 79.89W
06/12/2010                   FRANKLIN           VA   LAW ENFORCEMENT

            LARGE TREE DOWN NEAR INTERSECTION OF ROCK LILLY AND KENT
            ROAD

0130 PM     TSTM WND DMG     BOONES MILL             37.12N 79.95W
06/12/2010                   FRANKLIN           VA   LAW ENFORCEMENT

            LARGE TREE DOWN NEAR INTERSECTION OF HEATHERWOOD DRIVE
            AND BETHLEHEM ROAD

0130 PM     TSTM WND DMG     VINTON                  37.27N 79.89W
06/12/2010                   ROANOKE            VA   PUBLIC

            TREES 10-12 DIA DOWN IN TOWN.

0133 PM     TSTM WND DMG     2 SE ROCKY MOUNT        36.97N 79.85W
06/12/2010                   FRANKLIN           VA   BROADCAST MEDIA

            LARGE TREE DOWN AT 551 DOE RUN ROAD

0150 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
06/12/2010                   CITY OF ROANOKE    VA   PUBLIC

            LARGE TREE DOWN IN GARDEN CITY.

0220 PM     TSTM WND DMG     LYNCHBURG CITY          37.42N 79.15W
06/12/2010                   CITY OF LYNCHBURG  VA   PUBLIC

            LARGE TREE DOWN ON SIDEWALK AT ALEXANDER AND BILTMORE.

0223 PM     TSTM WND DMG     GRETNA                  36.95N 79.37W
06/12/2010                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREE DOWN BLOCKING ONE LANE OF ZION RD.

0223 PM     TSTM WND DMG     GRETNA                  36.95N 79.37W
06/12/2010                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREE DOWN BLOCKING STRAIGHT STONE RD.

0230 PM     TSTM WND DMG     DRY FORK                36.75N 79.42W
06/12/2010                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREE DOWN BLOCKING NORTHBOUND LANE OF FRANKLIN TPK.

0230 PM     TSTM WND DMG     CHATHAM                 36.82N 79.40W
06/12/2010                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            LARGE TREE BLOCKING TOSCHES RD 700 BLOCK.

0235 PM     TSTM WND GST     5 S APPOMATTOX          37.29N 78.83W
06/12/2010  M51.00 MPH       APPOMATTOX         VA   PUBLIC

0243 PM     TSTM WND DMG     1 N MADISON HEIGHTS     37.43N 79.13W
06/12/2010                   AMHERST            VA   LAW ENFORCEMENT

            TREES DOWN IN MADISON HEIGHTS ALONG WITH LARGE ROAD SIGN
            BLOWN OVER ON RT 29.

0245 PM     TSTM WND DMG     DANVILLE CITY           36.58N 79.42W
06/12/2010                   CITY OF DANVILLE   VA   LAW ENFORCEMENT

            TREE DOWN 2020 MOUNT VIEW RD.

0251 PM     TSTM WND DMG     4 E GLADYS              37.16N 79.02W
06/12/2010                   CAMPBELL           VA   PUBLIC

            TREE DOWN NEAR GLADYS.

0328 PM     TSTM WND DMG     CENTENARY               37.70N 78.52W
06/12/2010                   BUCKINGHAM         VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN CENTENARY.

0330 PM     TSTM WND DMG     DILLWYN                 37.54N 78.46W
06/12/2010                   BUCKINGHAM         VA   LAW ENFORCEMENT

            TREES DOWN IN THE TOWN OF DILLWYN.

0330 PM     TSTM WND DMG     SAXE                    36.93N 78.67W
06/12/2010                   CHARLOTTE          VA   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS ROAD AND POWERLINE IN SAXE.

0333 PM     TSTM WND DMG     SHEPPARDS               37.38N 78.48W
06/12/2010                   BUCKINGHAM         VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SHEPPARDS.

&&

JH
Special weather statement, Jun 12, 9:32 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 PM EDT SAT JUN 12 2010

NCZ001>003-019-020-130330-
ALLEGHANY NC-ASHE NC-SURRY NC-WILKES NC-YADKIN NC-
1032 PM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...SURRY...WILKES
AND YADKIN COUNTIES...

AT 1030 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BOTTOM
TO 6 MILES NORTH OF LANSING...MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WHITE PLAINS...SCOTTVILLE...AND GLADE
VALLEY AROUND 1040 PM...SHATLEY SPRINGS...LANSING...AND WHITEHEAD
AROUND 1045 PM...DOBSON...ARARAT...ROARING GAP AND AND MOUNTAIN PARK
AROUND 1050 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3605 8140 3608 8147 3615 8149 3619 8145
      3626 8152 3658 8159 3655 8068 3628 8045
      3612 8044 3609 8050 3604 8050 3605 8100
      3601 8108 3602 8125 3599 8132

RB
Special weather statement, Jun 12, 10:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 PM EDT SAT JUN 12 2010

VAZ007-010>012-WVZ042-130430-
BLAND VA-GILES VA-MERCER WV-TAZEWELL VA-WYTHE VA-
1123 PM EDT SAT JUN 12 2010

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MERCER...
TAZEWELL AND WYTHE COUNTIES...

AT 1121 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF MATOAKA...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SANDLICK...MERCER COUNTY AIRPORT...AND
BLUEFIELD AROUND 1130 PM...BLUEFIELD...AND KEGLEY AROUND 1135 PM...
CERES...PRINCETON...AND CLEAR FORK AROUND 1140 PM...ROCKY GAP AND AND
HICKSVILLE AROUND 1150 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3731 8140 3734 8136 3741 8132 3742 8131
      3742 8129 3746 8129 3732 8071 3717 8082
      3711 8093 3705 8090 3698 8095 3729 8141

RB
Special weather statement, Jun 12, 10:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 PM EDT SAT JUN 12 2010

NCZ003>005-020-130430-
ROCKINGHAM NC-STOKES NC-SURRY NC-YADKIN NC-
1131 PM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...STOKES...SURRY AND
YADKIN COUNTIES...

AT 1130 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF SANDY RIDGE TO 4 MILES NORTH OF EAST BEND...MOVING SOUTHEAST
AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR PRESTONVILLE AROUND 1140 PM...DILLARD
AROUND 1145 PM...GERMANTON AROUND 1150 PM...WALNUT COVE AROUND 1155
PM...ELLISBORO AROUND MIDNIGHT AND ELLISBORO AROUND 1205 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3629 8068 3655 8025 3655 8013 3624 7988
      3625 8045 3612 8044 3611 8045 3611 8050

RB
Special weather statement, Jun 12, 10:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 PM EDT SAT JUN 12 2010

NCZ005-006-130445-
CASWELL NC-ROCKINGHAM NC-
1150 PM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS WILL AFFECT CASWELL AND ROCKINGHAM
COUNTIES...

AT 1148 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTH OF MAYFIELD TO 6 MILES SOUTHEAST OF MADISON...MOVING SOUTHEAST
AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MONROETON AROUND MIDNIGHT...CAMP SPRINGS
AROUND 1205 AM...JERICHO AROUND 1210 AM AND BAYNES AROUND 1220 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3624 7988 3641 8003 3655 7953 3624 7921

RB

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
June 12, 11:30 PM EST to June 13, 1:00 AM EST
Where
Mercer County, 0.29 mi WSW of Montcalm to 0.43 mi SW of Montcalm
Cause
Heavy Rain
Property damage
$200
Reported by
Law Enforcement
Coordinates
37.349, -81.255

A creek along Simmons River Road was out of its banks and flowing over a roadway. Damage amounts are estimated.

Flash Flood, Mercer

When
June 13, 6:00 AM EST to 7:00 AM EST
Where
Mercer County, 0.74 mi ESE of Simmons to 0.95 mi NNE of Simmons
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.328, -81.307

Mudslides were reported on Route 52 northwest of Bluefield. Damage amounts are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240434, 240436.